ST-Segment Elevation Resulting From Hyperkalemia
A 20-year-old man with a history of type 1 diabetes mellitus presented to the emergency department with nausea, vomiting, and abdominal pain of 8 hours’ duration. Diabetic ketoacidosis was diagnosed based on a glucose of 68.8 mmol/L (1240 mg/dL), bicarbonate of 5 mmol/L, pH of 6.92, and a positive urine dipstick for ketones. Serum potassium measured 9.4 mmol/L. An ECG (Figure 1) revealed ST-segment elevation (asterisks); a wide QRS complex tachycardia; absent P waves; and tall, peaked, and tented T waves (arrows). One hour after the patient received intravenous fluid, calcium gluconate, bicarbonate, and insulin, the electrocardiographic abnormalities had resolved (Figure 2), leaving only sinus tachycardia secondary to volume depletion and minimal peaking of the T waves (arrows). Serum potassium now measured 5.7 mmol/L. Creatine kinase, creatine kinase-MB, and troponin I values were normal. At the time of discharge, the patient was in good condition, with a normal ECG.
Hyperkalemia can cause several characteristic ECG abnormalities that are often progressive. Initially, the T wave becomes tall, symmetrically peaked, and tented. Widening of the QRS complex with an intraventricular conduction delay then occurs. Additional elevation of serum potassium leads to a decrease in the amplitude of the P wave and its eventual disappearance from the ECG. Rarely, ST-segment elevation mimicking myocardial infarction, described as a “pseudoinfarction” pattern, is present. Further progression of hyperkalemia leads to a sine wave appearance of the ECG and eventual asystole.